Journal of Integral Equations and Applications

Equivalent Kernels for Smoothing Splines

P.P.B. Eggermont and V.N. LaRiccia

Full-text: Open access

Article information

J. Integral Equations Applications, Volume 18, Number 2 (2006), 197-225.

First available in Project Euclid: 5 June 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 34B27: Green functions 45A05: Linear integral equations 62G08: Nonparametric regression

Spline smoothing random designs equivalent kernels reproducing kernels Green's functions


Eggermont, P.P.B.; LaRiccia, V.N. Equivalent Kernels for Smoothing Splines. J. Integral Equations Applications 18 (2006), no. 2, 197--225. doi:10.1216/jiea/1181075379.

Export citation


  • F. Abramovich and V. Grinshtein, Derivation of equivalent kernels for general spline smoothing: a systematic approach, Bernoulli 5 (1999), 359-379.
  • R.A. Adams and J.J.F. Fournier, Sobolev spaces, 2nd ed., Academic Press, Amsterdam, 2003.
  • N. Aronszajn, Theory of reproducing kernels, Trans. Amer. Math. Soc. 68 (1950), 337-404.
  • K.E. Atkinson, An introduction to numerical analysis, John Wiley and Sons, New York, 1989.
  • --------, The numerical solution of integral equations of the second kind, Cambridge Univ. Press, Cambridge, 1997.
  • C. Chiang, J. Rice and C. Wu, Smoothing spline estimation for varying coefficient models with repeatedly measured dependent variables, J. Amer. Statist. Assoc. 96 (2001), 605-619.
  • D.D. Cox, Asymptotics of $M$-type smoothing splines, Ann. Statist. 11 (1984), 530-551.
  • --------, Multivariate smoothing spline functions, SIAM J. Numer. Anal. 21 (1984), 789-813.
  • P. Deheuvels and D.M. Mason, General asymptotic confidence bands based on kernel-type function estimators, Stat. Inference Stoch. Process. 7 (2004), 225-277.
  • L. Devroye and L. Györfi, Density estimation: The $L_1$-view, John Wiley and Sons, New York, 1985.
  • C.L. Dolph and M.A. Woodbury, On the relation between Green's functions and covariances of certain stochastic processes and its application to unbiased linear prediction, Trans. Amer. Math. Soc. 72 (1952), 519-550.
  • R.M. Dudley, Real analysis and probability, Cambridge Univ. Press, Cambridge, 2002.
  • P.P.B. Eggermont and V.N. LaRiccia, Maximum penalized likelihood estimation, Vol. I: Density estimation, Springer-Verlag, New York, 2001.
  • P.P.B. Eggermont and V.N. LaRiccia, Uniform error bounds for smoothing splines, manuscript, 2005.
  • P.P.B. Eggermont and Ch. Lubich, Uniform error estimates of operational quadrature methods for nonlinear convolution equations on the half line, Math. Comp. 56 (1991), 149-176.
  • U. Einmahl and D.M. Mason, Uniform in bandwidth consistency of kernel-type function estimators, Ann. Statist. 33 (2005), 1380-1403.
  • R.L. Eubank, Spline smoothing and nonparametric regression, Marcel Dekker, New York, 1999.
  • L. Györfi, M. Kohler, A. Krzyzak and A. Walk, A distribution-free theory of nonparametric regression, Springer-Verlag, New York, 2002.
  • W. Härdle, P. Janssen and R. Serfling, Strong uniform consistency rates for estimators of conditional functionals, Ann. Statist. 16 (1988), 1428-1449.
  • V.D. Konakov and V.I. Piterbarg, On the convergence rate of maximal deviation distribution for kernel regression estimates, J. Multivariate Anal. 15 (1984), 279-294.
  • J. Mathews and R.L. Walker, Mathematical methods of physics, Addison-Wesley, New York, 1979.
  • K. Messer, A comparison of a spline estimate to its equivalent kernel estimate, Ann. Statist. 19 (1991), 817-829.
  • K. Messer and L. Goldstein, A new class of kernels for nonparametric curve estimation, Ann. Statist. 21 (1993), 179-196.
  • D. Nychka, Splines as local smoothers, Ann. Statist. 23 (1995), 1175-1197.
  • J. Pöschel, Hill's potentials in weighted Sobolev spaces and their spectral gaps, manuscript, University of Stuttgart, 2004.
  • B.W. Silverman, Spline smoothing: The equivalent variable kernel method, Ann. Statist. 12 (1984), 898-916.
  • P.L. Speckman, The asymptotic integrated mean squared error for smoothing noisy data by splines, manuscript, University of Oregon, 1981.
  • G. Wahba, Spline models for observational data, SIAM, Philadelphia, 1990.
  • W.P. Ziemer, Weakly differentiable functions, Springer-Verlag, New York, 1989.